Magazine article Clinical Psychiatry News

Watch for Cutaneous Reactions to Lamotrigine. (Anticonvulsant Side Effects Can Be Fatal)

Magazine article Clinical Psychiatry News

Watch for Cutaneous Reactions to Lamotrigine. (Anticonvulsant Side Effects Can Be Fatal)

Article excerpt

LAS VEGAS -- One in every 100 children and 3 in every 1,000 adults given the anticonvulsant lamotrigine will develop life-threatening cutaneous eruptions, according to Dr. Adelaide A. Hebert.

Ten percent of all patients on lamotrigine will develop erythema and a maculopapular rash, usually within the first 28 weeks of therapy. And, 1% of patients will develop Stevens-Johnson syndrome, toxic epidermal necrolysis, angioedema, and/or pruritus.

Alert your staff about this problem so that they promptly report any patient on lamotrigine (Lamictal) who complains of fever, rash, and lymphadenopathy--the hallmarks of anticonvulsant hypersensitivity syndrome, Dr. Hebert warned at a conference sponsored by Bristol-Myers Squibb Co.

Other antiepileptic drugs, especially the aromatic anticonvulsants, are better known to cause cutaneous reactions or anticonvulsant hypersensitivity syndrome. These medications include phenobarbital, primidone (Mysoline), phenytoin (Dilantin), carbamazepine (Tegretol), fosphenytoin (Cerebyx), and valproic acid (Depakote). Lamotrigine, a relatively newer drug, has a different chemical structure than aromatic anticonvulsants.

"Right now, lamotrigine is probably the single greatest drug causing adverse cutaneous reactions in children. It's not as widely used as the other medications, but it certainly is one where we can see potentially life-threatening eruptions," said Dr. Hebert, of the University of Texas, Houston.

Valproic acid triples the half-life of lamotrigine, so be extra cautious with patients on this common combination therapy, she added. There is no evidence that lamotrigine cross-reacts with the aromatic anticonvulsants.

There is one anticonvulsant-levetiracetam (Keppra)--for which there have been no reported cutaneous reactions so far. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.